Open Access, Peer-reviewed

ISSN 2005-7571 (Online)
Volume 29, Number 1 (1/2022)
Original Article <page. 22-31 >
DOI : 10.22857/kjbp.2022.29.1.004

Phentermine and Phendimetrazine-Induced Psychotic Disorder and Bipolar Disorder: A Case Series

Soo Young Kim, MD;Tae-Suk Kim, MD, PhD;Dai-Jin Kim, MD, PhD;Jeong-Ho Chae, MD, PhD;Chang Uk Lee, MD, PhD; and Soo Hyun Joo, MD, PhD

Department of Psychiatry, Seoul St. Mary's Hospital, College of Medicine, The Catholic University of Korea, Seoul, Korea

Objectives : Recently, weight loss has emerged as a national concern in South Korea, and this has resulted in an increase in the frequency of use of central nervous system (CNS)-stimulating appetite suppressants. This study aimed to collect cases of psychotic disorders and bipolar disorders triggered by phentermine and phendimetrazine and explore the clinical features and courses.

Methods : In this retrospective study, we analyzed the electronic medical records of patients and selected eight patients who developed psychotic symptoms and manic symptoms for the first time after taking phentermine and phendimetrazine. All cases were reviewed, and their clinical features and course were summarized.

Results : All eight patients developed psychotic symptoms, and one had accompanying manic symptoms. The final diagnosis was appetite-suppressant-induced psychotic disorder in four patients, schizophrenia in three, and appetite-suppressant-induced bipolar disorder in one. In addition, three patients were diagnosed as having substance-use disorder. The key psychotic symptoms of these patients were hallucinations and paranoia.

Conclusions : These case findings suggest that phentermine and phendimetrazine can cause psychotic disorder, bipolar disorder, or substance use disorder and that medical professionals and the public should practice caution when prescribing and using these drugs.


Key words : Substance-induced psychoses;Substance-related disorders;Phentermine;Phendimetrazine.

PSYCHIATRY INVESTIGATION

This Article